On the Euler characteristic of the discrete spectrum. (English) Zbl 1080.11041

Let \(G\) be a simply connected, semi-simple algebraic group defined over \(\mathbb Q\). Let \(\mathbb A\) be the ring of adeles of \(\mathbb Q\). Let \(dg\) be a fixed Haar measure on \(G(\mathbb A)\). The group \(G(\mathbb A)\) acts unitarily, by right translation, on the Hilbert space \[ L^2=L^2(G(\mathbb Q)G(\mathbb A),dg). \] Let \[ L=L^2_{\text{disc}}\subset L^2 \] be the sum of all irreducible \(G(\mathbb A)\)-subspaces of \(L^2\). \(L\) is called the discrete spectrum of \(G(\mathbb A)\). If \(S\) is a finite set of places of \(\mathbb Q\) which contains the real place and all finite primes \(p\) where \(G\) is ramified, there exists an integral model \(\underline G\) for \(G\) over the ring \({\mathbb Z}_S\) of \(S\)-integers, with \({\underline G}\) having good reduction at all primes \(p\) outside of \(S\). Fix such a finite set \(S\). The product \[ G_S(\mathbb A)=\prod_{v\in S}G({\mathbb Q}_v)\times\prod_{p\not\in S}{\underline G}({\mathbb Z}_p) \] is locally compact, open in \(G(\mathbb A)\). Let \(V\) be an irreducible, finite-dimensional representation of the real Lie group \(G(\mathbb R)\), such that \(V\) has trivial central character. The tensor product \(L\otimes V\) is a continuous, complex representation of the group \(G_S(\mathbb A)\). The continuous cohomology groups \[ H^i(G_S(\mathbb A), L\otimes V) \] are finite dimensional complex vector spaces, zero for \(i\gg 0\). Let \[ \chi=\chi(G, S, V)=\sum_{i\geq 0}\dim H^i(G_S(\mathbb A), L\otimes V) \] be the Euler characteristic of \(L\otimes V\). The goal of the authors is to give an explicit formula for \(\chi\) under the hypotheses that \(S\) contains a finite prime and \(G(\mathbb R)\) contains a maximal compact torus. This Euler characteristic is first expressed as a trace of a certain test function on the space of automorphic forms, and then, by the stable trace formula, is converted into a sum of orbital integrals, which are calculated in terms of the values of certain Artin \(L\)-functions at negative integers.


11F72 Spectral theory; trace formulas (e.g., that of Selberg)
11F70 Representation-theoretic methods; automorphic representations over local and global fields
22E41 Continuous cohomology of Lie groups
22E55 Representations of Lie and linear algebraic groups over global fields and adèle rings
Full Text: DOI


[1] Arthur, J., The invariant trace formula. I. Local theory, J. Amer. Math. Soc., 1, 2, 323-383 (1988) · Zbl 0682.10021
[2] Arthur, J., The invariant trace formula. II. Global theory, J. Amer. Math. Soc., 1, 3, 501-554 (1988) · Zbl 0667.10019
[3] Borel, A.; Harish-Chandra, Arithmetic subgroups of algebraic groups, Ann. of Math. (2), 75, 485-535 (1962) · Zbl 0107.14804
[5] Bruhat, F., Distributions sur un groupe localement compact et applications à l’étude des représentations des groupes \(\wp \)-adiques, Bull. Soc. Math. France, 89, 43-75 (1961) · Zbl 0128.35701
[6] Casselman, W., On a \(p\)-adic vanishing theorem of Garland, Bull. Amer. Math. Soc., 80, 1001-1004 (1974) · Zbl 0354.20033
[8] Clozel, L.; Delorme, P., Pseudo-coefficients et cohomologie des groupes de Lie réductifs réels, C. R. Acad. Sci. Paris Sér. I Math., 300, 12, 385-387 (1985) · Zbl 0593.22010
[11] Gross, B. H., On the motive of a reductive group, Invent. Math., 130, 2, 287-313 (1997) · Zbl 0904.11014
[12] Gross, B. H., Algebraic modular forms, Israel J. Math., 113, 61-93 (1999) · Zbl 0965.11020
[13] Gross, B. H.; Savin, G., Motives with Galois group of type \(G_2\) an exceptional theta-correspondence, Compositio Math., 114, 2, 153-217 (1998) · Zbl 0931.11015
[14] Jacquet, H.; Langlands, R. P., Automorphic Forms on \(\operatorname{GL}(2) (1970)\), Springer: Springer Berlin · Zbl 0236.12010
[15] Kottwitz, R. E., Sign changes in harmonic analysis on reductive groups, Trans. Amer. Math. Soc., 278, 1, 289-297 (1983) · Zbl 0538.22010
[16] Kottwitz, R. E., Stable trace formulaelliptic singular terms, Math. Ann., 275, 3, 365-399 (1986) · Zbl 0577.10028
[17] Kottwitz, R. E., Tamagawa numbers, Ann. of Math. (2), 127, 3, 629-646 (1988) · Zbl 0678.22012
[19] Lansky, J.; Pollack, D., Hecke algebras and automorphic forms, Compositio Math., 130, 1, 21-48 (2002) · Zbl 1080.11036
[21] Rao, R. R., Orbital integrals in reductive groups, Ann. of Math., 96, 505-510 (1972) · Zbl 0302.43002
[22] Selberg, A., Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet series, J. Indian Math. Soc. (N.S.), 20, 47-87 (1956) · Zbl 0072.08201
[24] Siegel, C. L., Berechnung von Zetafunktionen an ganzzahligen Stellen, Nachr. Akad. Wiss. Göttingen Math.-Phys. Kl. II, 1969, 87-102 (1969) · Zbl 0186.08804
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.